Michigan, 2006Lightning Strike in Michigan, July 14, 2006
July 14, 2006 · NWS MQT · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 14, 9:25 AM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 14, 9:25 AM EST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1025 AM EDT FRI JUL 14 2006
.DISCUSSION...
LATEST 88D IMAGERY SHOWS BAND OF SHRA/TSRA MOVING ACROSS THE CWFA AT
THIS TIME WITH MOST WIDESPREAD PCPN NORTH AND WEST OF IRON MOUNTAIN
WHERE BETTER FORCING ASSOCIATED WITH THE UPPER SHORTWAVE IS PRESENT.
THIS SHORTWAVE CAN BE READILY SEEN ON THE WATER VAPOR IMAGERY...WITH
SUBSTANTIAL SUBSIDENCE AND ASSOCIATED DRYING NOTED IMMEDIATELY IN
ITS WAKE. 12Z KGRB AND KAPX SOUNDINGS AS WELL AS TAMDAR SOUNDING
FROM KSAW SUGGEST PRESENCE OF AROUND 1000 J/KG ACROSS THE CWFA IN
ADVANCE OF THIS SHORTWAVE...SO WOULD EXPECT TO SEE A CONTINUATION OF
SHRA/TSRA AS THE SHORTWAVE AND SURFACE-850MB TROUGH TRAVERSE THE
REGION. THERE IS A SLIGHT POSSIBILITY A FEW STORMS COULD BE
MARGINALLY SEVERE WITH CAPES OVER 1000 J/KG AND DRY MID LEVEL AIR
ADVECTING INTO THE BACKSIDE OF THE ACTIVITY. HOWEVER...FREEZING
LEVELS ABOVE 14K FEET AND LACK OF DEEP LAYER SHEAR SHOULD KEEP ANY
SEVERE TO A MINIMUM. SOME BOWING OF ACTIVITY IS POSSIBLE
HOWEVER...WITH 20-25KT OF 0-2KM SHEAR SHOWN BY THE RUC.
DON/T EXPECT TO SEE ANYTHING TO DEVELOP LATER THIS AFTERNOON IN THE
WAKE OF THE SHORTWAVE AND SURFACE TROUGH GIVEN THE LARGE SCALE
SUBSIDENCE AND MUCH DRIER AIR MOVING IN AT MID AND UPPER LEVELS.
WILL MAKE SOME SLIGHT ADJUSTMENTS TO THE GOING FORECAST TO MATCH
TIMING OF CURRENT ACTIVITY. SUNSHINE SHOULD RE-DEVELOP OVER THE WEST
ALLOWING TEMPERATURES TO REBOUND FAIRLY WELL DURING THE AFTERNOON.
TRH
&&
.PREV DISCUSSION (LATER PERIODS)...
LOOK FOR A QUIET NGT TNGT WITH DRY AIRMASS IN THE NRN PLAINS
OVERSPRDG THE FA WITH MORE ACYC FLOW UNDER RISING HGTS/DNVA. WITH
LOSS OF DIURNAL HTG...ANY LINGERING CU SHOULD DSPT QUICKLY UNDER DRY
AIR ASSAULT. WL TEND TOWARD THE LOWER ETA/NGM MOS FCST TEMPS OVER
THE INTERIOR GIVEN DRY GROUND...DRY AIR SHOWN ON BIS SDNG...AND
EXPECTED LGT WINDS UNDER SFC RDG AXIS.
PER NCEP GUIDANCE...HAVE TRENDED AWAY FM THE GFS AND NAM AFT F36 AS
THESE MODELS APPEAR TO LOWER PRES TOO QUICKLY OVER THE NRN PLAINS
AND MOVE CENTER TOO FAR NE UNDER MORE ZONAL FLOW ALF. IN ANY
EVENT...SAT COULD BE THE WARMEST DAY OF THE YEAR SO FAR WITH FA
REMAINING IN SUBSIDING RIGHT EXIT OF UPR JET AND ACYC SW FLOW FCST
BY UKMET TO DRIVE H85 TEMPS UP TO 24C OVER THE W AND 22C OVER THE E
BY 00Z SUN...NOT TOO DISSIMILAR FM GFS/NAM IDEA ANYWAY. MIXING TO H7
OR SO ON FCST SDNGS YIELDS HI TEMPS REACHING 95-100...AND GFS MOS
CONSISTENT FCSTG SAT TMAX AT IMT REACHING 101. ONE CONCERN IS THAT
UKMET/CNDN (AND NAM/GFS FOR THAT MATTER) HINT AT WARM FRONTOGENESIS
SOMEWHERE OVER THE UPR GRT LKS (GFS IS FARTHEST N) LATE IN THE
DAY...AND UKMET/CNDN/ECMWF SHOW PRES GRADIENT AND/OR SFC WINDS
REMAINING LGT ENUF THAT LK BREEZES COULD BE A BIT MORE PRONOUNCED
THAN STRONGER SW LLVL FLOW SCENARIOS (I.E. DEEPER LO FARTHER NE)
WOULD SUG...AT LEAST RIGHT ALONG THE LK SUP SHORES. GFS MOS IS
CONSISTENT SHOWING HI TEMP AT IMT REACHING 101 SAT AFTN...SO HAVE
LEFT TEMPS OVER THE INTERIOR THE SAME. BUT LOWERED GOING FCST HI
TEMPS A BIT NEAR THE LK SUP SHORE GIVEN RELATIVELY WEAK PRES
GRADIENT FCST BY FVRD MODELS. AS FOR FIRE WX CONCERNS... DEEP MIXING
ON GFS FCST SDNGS SUGS DWPTS COULD MIX OUT TO NEAR 50 IN THE AFTN.
WITH DRY GROUND DUE TO RECENT DRYNESS...WL FOLLOW THU DAYSHIFT AND
MAINTAIN GRIDS WITH DWPTS AT LEAST SVRL DEGREES LOWER THAN MOS
GUIDANCE. EXPECTED MIN RH APRCHG 25 PCT AND RECENT DRY SPELL WOULD
SATISFY...FIRE WX WATCH CRITERIA. ONLY CONCERN IS WIND SPEEDS SHOULD
SOMEWHAT WEAKER GRADIENT VERIFY BTWN WARM FNT JUST TO THE S AND WEAK
HI PRES OVER LK SUP.
UKMET GENERATES SOME PCPN AS EARLY AS LATE IN THE DAY SAT OVER THE
KEWEENAW/WRN LK SUP TO THE N OF ITS APRNT WARM FNT...BUT AIRMASS
APPEARS TOO DRY FOR THIS POSSIBILITY WITH GENERAL ACYC H85 FLOW AND
STILL UNDER UPR CNVGC IN EXIT OF UPR JET TO THE N. WHILE DEEPER LO
FCST NAM/GFS SCENARIOS TEND TO PRESS COLD FNT INTO AT LEAST THE NW
FA SAT NGT...UKMET/CNDN MODELS SUG WARM FNT WL REALIGN ITSELT TO THE
N WITH FA STAYING IN WARM SECTOR AND WSW H85 WINDS INCRSG TO 35-40
KTS. GOING FCST SCHC POPS OVER THE NW FITS NICELY WITH THIS
SCENARIO...SO HAVE MADE NO CHGS TO GOING FCST. ANOTHER WARM NGT IN
STORE WITH FNT TO THE N...AND GOING FCST MIN TEMPS AS HI AS 77 IN
THE DOWNSLOPE SW FLOW ALG THE LK SUP SHORE LOOK ON TRACK. GFS IS
ALONE PUSHING SFC COLD FNT TO THE S OF THE FA BY 00Z MON AND BUBBLE
HI MOVING OVER LK SUP. PREFER UKMET/CNDN/ECMWF IDEA OF KEEPING FNT
TO THE N...SO CUT BACK POPS A BIT AND RAISED FCST HI TEMPS A FEW
DEGREES TO AS HI AS THE UPR 90S OVER THE INTERIOR SCNTRL TO REFLECT
MORE CERTAINTY FNT WL STAY TO THE N AND CAPPED ENVIRONMENT WL LINGER
OVER THE FA (UKMET SHOWS H85 TEMP 28C NR IWD AT 00Z MON). THEN
SHIFTED HIER POPS TO THE N SUN NGT TOWARD SUSPECTED FNTL LOCATION.
COORDINATED WITH GRB/HPC.
THE FOLLOWING ARE SOME RECORD HIGHS FOR THE NEXT FEW DAYS:
START
OF RECORD TODAY SAT SUN MON
HOUGHTON ARPT 1887 95 96 95 98
IRONWOOD 1901 95 94 92 94
IRON MOUNTAIN 1899 95 95 96 96
MARQUETTE NWS 1961 95 95 92 95
MARQUETTE WWTP 1948 95 94 94 94
MUNISING 1911 99 91 93 95
NEWBERRY 1896 97 95 92 90
STEPHENSON 1938 91 92 98 96
KC
&&
.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.
&&Hazardous weather outlook, Jul 14, 5:13 AM EST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
613 AM EDT FRI JUL 14 2006
MIZ001>007-009>014-084-085-151100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
513 AM CDT FRI JUL 14 2006 /613 AM EDT FRI JUL 14 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE WEST-TO-EAST ACROSS UPPER
MICHIGAN TODAY AND PERSIST INTO EARLY THIS EVENING OVER AREAS EAST
OF MUNISING AND ESCANABA. THE STRONGEST OF THESE STORMS WILL
PRODUCE WIND GUSTS TO 40 MPH...LOCALLY HEAVY RAIN...AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A BUILDING HEAT WAVE IN THE PLAINS WILL ARRIVE IN EARNEST OVER
WESTERN AND CENTRAL UPPER MICHIGAN ON SATURDAY AND PERSIST INTO
MONDAY. DURING THIS TIME...SOME RECORD HIGH TEMPERATURES ARE
POSSIBLE AS THE MERCURY CLIMBS WELL INTO THE 90S AT MOST PLACES
AWAY FROM LAKE MICHIGAN. A FEW LOCATIONS MAY SEE THE THERMOMETER
REACH 100 ON SATURDAY AND SUNDAY. PLACES NEAR LAKE SUPERIOR
AND OVER THE KEWEENAW PENINSULA WILL SEE TEMPERATURES FALL TO ONLY
AROUND 75 SATURDAY NIGHT...SO HOMES WILL NOT HAVE A CHANCE TO
COOL SIGNIFICANTLY. UNSEASONABLY WARM WEATHER WILL PERSIST INTO
MONDAY BEFORE A COLD FRONT ARRIVING FROM CANADA USHERS IN COOLER
AIR. SEE THE LATEST SPECIAL WEATHER STATEMENT FOR MORE DETAILS.
THE HOT AND DRY WEATHER WILL INCREASE THE RISK OF WILDFIRES OVER
THE WEEKEND...SO USE CAUTION WHEN DOING ANY OUTDOOR BURNING OR
DELAY BURNING ALTOGETHER UNTIL COOLER AND MOISTER AIR ARRIVES.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE SATURDAY NIGHT
NORTH OF A LINE FROM IRONWOOD TO BRUCE CROSSING TO CHASSELL AND
ACROSS ALL OF WEST AND CENTRAL UPPER MICHIGAN ON SUNDAY. MORE
THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT AND MONDAY AND THEN AGAIN
WEDNESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-262-151100-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
613 AM EDT FRI JUL 14 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING AND PERSIST
INTO EARLY THIS EVENING. THE STRONGEST OF THESE STORMS WILL CAUSE
WIND GUSTS UP TO 30 KNOTS...LOCALLY HEAVY RAIN...AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND
SUNDAY NIGHT. MORE THUNDERSTORMS ARE POSSIBLE ON MONDAY AND AGAIN
WEDNESDAY THROUGH THURSDAY.
LSZ221-241>248-263-264-151100-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
513 AM CDT FRI JUL 14 2006 /613 AM EDT FRI JUL 14 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS OVER WESTERN LAKE SUPERIOR THIS MORNING WILL
MOVE INTO EASTERN LAKE SUPERIOR THIS AFTERNOON AND PERSIST INTO
EARLY THIS EVENING EAST OF STANNARD ROCK. THE STRONGEST OF THESE
STORMS WILL CAUSE WIND GUSTS UP TO 30 KNOTS...LOCALLY HEAVY
RAIN...AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND
SUNDAY. MORE THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY AND
AGAIN WEDNESDAY THROUGH THURSDAY.
KC
In the hours before
Special weather statement, Jul 14, 9:06 AM EST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1006 AM EDT FRI JUL 14 2006
MIZ001-003-141500-
KEWEENAW-NORTHERN HOUGHTON-
1006 AM EDT FRI JUL 14 2006
...SIGNIFICANT WEATHER ALERT FOR HOUGHTON AND KEWEENAW COUNTIES UNTIL
1100 AM EDT...
AT 1002 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HANCOCK...OR NEAR HOUGHTON...MOVING
NORTHEAST AT 30 MPH.
WINDS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HOUGHTON.
HUBBELL.
LAURIUM.
COPPER CITY.
MOHAWK.
GAY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
TRH
Lightning, Alger
- When
- July 14, 1:04 PM EST
- Where
- Alger County, Munising
- Injuries
- 3 direct, 0 indirect
- Reported by
- GENERAL PUBLIC
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Lightning struck a tour boat for shipwreck cruises in Munising Bay. Three people were treated and released at a local hospital for minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 14 to 21, 20063 deaths · 306 injured · 4 events
- Heat in Texas, July 14 to 21, 20061 death · 2 events
- Rip Current in Florida, July 14, 20061 death · 1 event
- Flash Flooding in Ohio, July 14, 2006$250,000 · 4 events
- Heat in Illinois, July 14 to 21, 20064 injured · 3 events
- Lightning Strike in Kansas, July 14, 2006$50,000 · 1 event
- Damaging Wind in Tennessee, July 14, 2006$50,000 · 65 kt wind · 1 event
- Lightning Strike in North Carolina, July 14, 20064 injured · 1 event
- Flash Flooding and Hail in Indiana, July 14, 2006$30,000 · 1 in hail · 8 events
- Damaging Winds in North Carolina, July 14, 2006$36,000 · 60 kt wind · 3 events
- Damaging Wind in Tennessee, July 14, 2006$20,000 · 65 kt wind · 1 event
- Damaging Wind in Missouri, July 14, 2006$20,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519732.